Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 12, NWS Denver/Boulder, CO

May 8, 20227 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at May 8, 2022, 1:31 PM MDT for 7 counties in Colorado. It took effect at May 8, 2022, 9:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2022, 1:31 PM MDT (19:31 UTC)
In effect from
May 8, 2022, 9:00 PM MDT
Expired
May 9, 2022, 12:00 PM MDT
In force
15 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jefferson County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS75 KBOU 081931
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
131 PM MDT Sun May 8 2022

COZ034-091215-
/O.NEW.KBOU.HW.W.0012.220509T0300Z-220509T1800Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-
Including the cities of Indian Peaks, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito
Range, Breckenridge, Winter Park, Williams Fork Mountains,
Kenosha Mountains, and Berthoud Pass
131 PM MDT Sun May 8 2022

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT 
MONDAY...

* WHAT...Southwest winds 20 to 40 mph, with gusts up to 80 mph above 
  timberline.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks.

* WHEN...From 9 PM this evening to Noon MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects, and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
2 follow-up statements
168 
WWUS75 KBOU 090308
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
908 PM MDT Sun May 8 2022

COZ034-091200-
/O.CON.KBOU.HW.W.0012.000000T0000Z-220509T1800Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-
Including the cities of Indian Peaks, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito
Range, Breckenridge, Winter Park, Williams Fork Mountains,
Kenosha Mountains, and Berthoud Pass
908 PM MDT Sun May 8 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT MONDAY...

* WHAT...Southwest winds 30 to 45 mph with gusts up to 80 mph.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks. The strongest winds will be over the ridges and 
  in areas favored by south to southwest winds, including Summit 
  County and Georgetown.

* WHEN...Until Noon MDT Monday.

* IMPACTS...Damaging winds may blow down trees and power lines and 
  cause power outages. Travel may be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects and be prepared for power outages. Consider 
delaying travel in light or high profile vehicles.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Gimmestad
870 
WWUS75 KBOU 091034
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
434 AM MDT Mon May 9 2022

COZ034-091800-
/O.CON.KBOU.HW.W.0012.000000T0000Z-220509T1800Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-
Including the cities of Indian Peaks, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito
Range, Breckenridge, Winter Park, Williams Fork Mountains,
Kenosha Mountains, and Berthoud Pass
434 AM MDT Mon May 9 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 90 mph 
  ongoing.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks.

* WHEN...Until Noon MDT today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult over the high mountain passes, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Entrekin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at May 8, 10:41 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 8, 10:41 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1041 AM MDT Sun May 8 2022

.UPDATE...
Issued at 1040 AM MDT Sun May 8 2022

Had to update much earlier this morning for the persistent band of
showers associated with rather strong mid level frontogenesis over
the northern border area. This is advertised to continue lifting
northward today along with the upper level speed max. However,
there appears to be enough moisture left behind for redevelopment
of more showers and isolated thunderstorms - again over the
northern tier of counties. However, these should be far less
persistent. Overnight tonight, the band of frontogenesis and a new
upper level speed max sinks southward again, so we've already
increased PoPs for this - above model guidance.

Strong winds are expected to develop in the mountains and
foothills tonight - leading to a rare extension of Red Flag
Warnings overnight tonight. See more in Fire Weather section. At
this point, High Wind threat should stay confined to the highest
peaks and a brute force event, but strong gusts of 50-60 mph
certainly possible in the southern Front Range Foothills like
Jefferson and western Douglas Counties.

Finally, with the next short wave, speed max position, and
evaporative cooling from showers to our north, wouldn't be
surprised to see the cold front able to move into the Denver metro
area overnight - again farther south than most model guidance.

&&

.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Sun May 8 2022

Today, temperatures will be cooler thanks to the cold front last
night. Highs should be down to the mid 70s to lower 80s across the
plains and 50s and 60s in the high country. Humidity will improve
in most areas, with the exception of the southern parts of the
forecast area (generally South Park, the southern foothills,
Palmer Divide, and adjacent plains especially south and east
through Lincoln County) where it will still fall to the 10 to 15
percent range. Winds should be lighter on our central and northern
plains due to a cooler and slightly more stable post-frontal
airmass, but breezy southwesterly winds should mix down again
across those dry southern areas, gusting 30 to 45 mph in the
afternoon. We maintained our Red Flag Warning for these areas from
11 AM to 9 PM MDT.

Tonight, another shortwave will move through the trough bringing
another round of scattered, light showers and high-based storms
to the north mountains, and more isolated coverage across our
northern plains. We should get a boost from the nearby jet
embedded in the trough, which remains in place and even increases
20 to 30 knots behind the wave. Shower and storm coverage and
intensity should decrease through the evening with less forcing
for ascent and decreasing moisture, but that jet should keep some
light showers going in the northern mountains through the night.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM MDT Sun May 8 2022

Monday will have an exiting upper trof through the Northern
Rockies and high plains with a resultant very strong southwest
flow aloft over Colorado. There will also be moderate QG
subsidence, especially Monday morning. The exiting trof may have
just enough moisture for a few lingering showers over the higher
mountains. The main impact with this feature will be the very
strong winds over the higher mountains and windy conditions
spreading over the plains. Cross sections showing cross barrier
flow of 70-80kt at mountain top level Monday morning before
decreasing in the afternoon. Southwest flow not as conducive to an
amplified mountain wave so don't expect high winds below mountain
top. Certainly could see gusts 40 to 60 mph over exposed higher
foothills and isolate higher gusts up to 90 mph over the highest
peaks. Will not have any high wind hilites due to the more
localized nature of the strongest winds only over the highest
peaks. The associated cold front will sweep across the plains
Monday morning as well with slightly cooler temperatures expected.

For Tuesday, continued strong southwest flow aloft as next upper low
moves towards the central California coast. The airmass will remain
dry so no chances of showers but will see warmer temperatures as
700mb temperatures climb to near +14c.  There will be less winds
over the mountains and northeast plains but will see a return of
gusty southwest winds mainly over the Palmer Divide and southern
sections of the county warning area.

Wednesday will continue to see dry conditions under southwest flow
and even warmer temperatures with 700mb temperatures close to +16C
which equates to high temperatures close to 90 degrees on the
plains.  On Thursday, the West coast low will rapidly eject
northeast into Wyoming by late in the day with more wind and
possibly scattered showers over the mountains. Looks like any chance
of thunderstorms on the plains will rapidly move into Kansas with
much drier air over Colorado.

A cooling trend is in store for Northern Colorado Friday and
Saturday of next week as the flow aloft transitions to northwest
with a few fronts to keep temperatures on the cool side but still
looking rather dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1040 AM MDT Sun May 8 2022

Southeast winds should persist at KDEN through much of the
afternoon, with perhaps a transition to south/southwest 22Z-02Z.
Gusts to around 25-30 knots expected much of this time. Then,
there's potential for a frontal passage toward 06Z, Despite not
many models showing this frontal passage, we think the shortwave
and evaporative cooling from showers to our north would be enough
for at least a turn to northerly winds 06Z-09Z. On Monday, winds
should turn back more westerly but at this point there is a lot of
uncertainty with how and when those would do so. VFR conditions
will persist, and even with the frontal passage wouldn't expected
more than SCT clouds at 6000 feet AGL. KAPA would be farther south
and could see stronger, gusty winds to 30-40 knots at times, with
the strongest winds most likely late tonight and Monday. KBJC
should see similar conditions to KDEN, although winds today
should stay a little lighter.

&&

.FIRE WEATHER...
Issued at 1040 AM MDT Sun May 8 2022

We've extended the Red Flag Warning for South Park, the Southern
Front Range Foothills, and the Palmer Divide for the overnight
hours tonight (a rather rare occurrence) as strong winds are
expected to develop and combined with poor humidity recover of
just 30-35%. Peak gusts of 50-60 mph will be possible in some
locations in the foothills of Jefferson and Douglas Counties late
tonight and Monday morning. Monday will feature very dry
conditions with humidities down into the single digits possible.

We'll keep the Fire Weather Watch for areas farther north and
east on Monday including Denver and adjacent plains. There is
still a fair amount of uncertainty with the potential for frontal
passage late tonight disturbing the development of stronger winds
tomorrow.

Expect elevated to critical fire weather conditions for much of
the upcoming week through Friday. Overall, biggest and most
persistent day to day threats will cover Park county, Southern
Front Range foothills and over the Palmer Divide.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Monday for COZ214-216-241.

Fire Weather Watch from Monday morning through Monday evening
for COZ239-240-243>247-249.

Red Flag Warning until 9 PM MDT this evening for COZ246-247.

&&

UPDATE...Barjenbruch
SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, May 8, 11:08 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Sun May 8 2022

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Sun May 8 2022

...EXTENDED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH
PARK...SOUTHERN FRONT RANGE FOOTHILLS...AND DOUGLAS COUNTIES WITH
RED FLAG WARNINGS THIS AFTERNOON THROUGH TONIGHT...MONDAY...AND
MONDAY EVENING...

...FIRE WEATHER WATCH MONDAY FOR THE DENVER METRO AREA AND
ADJACENT PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop from Park County
eastward across the Palmer Divide today, with dangerous fire
weather conditions expected overnight as stronger winds develop.
Gusts of 50-60 mph will be possible in the foothills late tonight
and Monday.

It would be prudent to have "Go Kit" ready with medical supplies,
important documents, cell phone chargers, and personal items in
the event of a required evacuation.

Outdoor burning is prohibited on Red Flag days, and avoid any
outdoor activity that may produce a spark and start a fast moving
wildfire.

Showers will become more numerous again over the northern
mountains overnight, with a couple inches of additional snow
accumulation along and north of a Rabbit Ears Pass to Rocky
Mountain National Park line. Mountain areas will see very windy
conditions develop late tonight, with gusts around 70 mph or more
on some of the highest peaks around Summit County.

A few of the showers may spread across the northern border area
of the plains tonight, and an isolated thunderstorm or two would
be possible. Dry conditions will persist elsewhere.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another critical fire weather day is possible on Monday across
much of area with the exception of the far northern plains of
Colorado. Low humidities and gusty winds can be expected. Expect
strong winds also over the high mountain passes with gusts up to
70 mph possible.

Warmer than normal temperatures will persist through much of next
week, with elevated to critical fire weather conditions persisting
especially in areas that have not experienced sufficient spring
green-up.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:27 PM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 6 more46 hr
May 8, 3:53 AM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more24 hr
May 8, 2:34 PM MDTRed Flag WarningBOUElbert, Lincoln28 hr

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.